Children who take systemic steroids for autoimmune hepatitis are at greater risk for high IOP, especially if they have decompensated liver disease, a study in the Journal of Glaucoma reports.
While topical corticosteroids are known to raise IOP, little is known about how systemic steroids impact the measure, researchers noted.
The study enrolled 33 children between the ages of three and eighteen who were newly diagnosed with autoimmune hepatitis and were prescribed oral prednisone. Researchers conducted slit lamp and fundus exams to measure visual acuity and IOP before treatment and then at one, three and six months following the onset of treatment. The study considered readings of 20mm Hg or greater as raised IOP, and patients were managed with anti-glaucoma medication combined with a tapering dose of prednisone.
Researchers noted raised IOP in 20 children (61%, 19 moderate and one high) at one month, eight (24%) at three months and in one subject (3%) at six months. Investigators noted patients who developed raised IOP had more severe liver disease in terms of decompensation, low albumin and a high pediatric end-stage liver disease score at presentation.
The study also found no significant difference in the initial prednisone dose and total cumulative dose between the normal IOP group and the increased pressure group. The researchers observed a significant association with raised IOP and decompensation at presentation. Additionally, raised IOP returned to normal with anti-glaucoma medication along with prednisone tapering in all except one patient, the researchers noted.
Since children with decompensated liver disease had a much higher risk of developing raised IOP than those with compensated liver disease (90% vs. 23%) it seems liver disease itself increases the risk of steroid-induced raised IOP, the investigators said in the study.
All children, especially those with decompensated liver disease, should have regular eye exams to detect raised IOP in a timely fashion, and eye care practitioners should take corrective measures to prevent the development of glaucoma, the researchers said in their paper.
“The dictum is, ‘vision once lost is lost forever’ and the physician should be careful when advising steroids,” the researchers wrote. Physicians should also refer to an eye care provider when indicated, they added.
|Prasad D, Poddar U, Kanaujia V, et al. A study of effect of long-term oral steroids on intraocular pressure in children with autoimmune hepatitis. J Glaucoma. August 23, 2019. [Epub ahead of print].|